Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Decreasing rearrangements and doubly stochastic operators


Author: Peter W. Day
Journal: Trans. Amer. Math. Soc. 178 (1973), 383-392
MSC: Primary 47B99; Secondary 46E30
DOI: https://doi.org/10.1090/S0002-9947-1973-0318962-8
MathSciNet review: 0318962
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper generalizations to measurable functions on a finite measure space $ (X,\Lambda ,\mu )$ of some characterizations of the Hardy-Littlewood-Pólya preorder relation $ \prec $ are considered. Let $ \rho $ be a saturated, Fatou function norm such that $ {L^\infty } \subset {L^\rho } \subset {L^1}$, and let $ {L^\rho }$ be universally rearrangement invariant. The following equivalence is shown to hold for all $ f \in {L^\rho }$ iff $ (X,\Lambda ,\mu )$ is nonatomic or discrete: $ g \prec f$ iff g is in the $ \rho $-closed convex hull of the set of all rearrangements of f. Finally, it is shown that $ g \prec f \in {L^1}$ iff g is the image of f by a doubly stochastic operator.


References [Enhancements On Off] (What's this?)

  • [1] Peter W. Day, Rearrangements of measurable functions. Thesis, California Institute of Technology, Pasadena, Calif., 1970.
  • [2] A. Grothendieck, Rearrangements de fonctions et inegalités de convexité dans les algèbres de von Neumann d' une trace, Séminaire Bourbaki, 1955, 113-01-113-13.
  • [3] Paul R. Halmos, The range of a vector measure, Bull. Amer. Math. Soc. 54 (1948), 416-421. MR 9, 574. MR 0024963 (9:574h)
  • [4] -, Measure theory, Van Nostrand Reinholdt, New York, 1950. MR 11, 504. MR 0033869 (11:504d)
  • [5] G. H. Hardy, J. E. Littlewood and G. Pólya, Inequalities, Cambridge Univ. Press, Cambridge, 1934.
  • [6] -, Some simple inequalities satisfied by convex functions, Messenger Math. 58 (1929), 145-152.
  • [7] G. G. Lorentz, Bernstein polynomials, Math. Expositions, no. 8, Univ. of Toronto Press, Toronto, 1953. MR 15, 217. MR 0057370 (15:217a)
  • [8] G. G. Lorentz and T. Shimogaki, Interpolation theorems for operators in function spaces, J. Functional Analysis 2 (1968), 31-51. MR 41 #2424. MR 0257775 (41:2424)
  • [9] W. A. J. Luxemburg, Rearrangement invariant Banach function spaces, Queen's Papers in Pure and Appl. Math., no. 10, Queen's University, Kingston, Ont., 1967, pp. 83-114.
  • [10] W. A. J. Luxemburg and A. C. Zaanen, Notes on Banach function spaces. I-VII, Nederl. Akad. Wetensch. Proc. Ser. A 66 = Indag. Math. 25 (1963), 135-147, 148-153, 239-250, 251-263, 496-504, 655-668, 669-681. MR 26 #6723a, b; 27 #5119a, b; 28 #1481; # 5324a. MR 0149231 (26:6723a)
  • [11] L. Mirsky, Results and problems in the theory of doubly-stochastic matrices, Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 1 (1962/63), 319-334. MR 27 #3007. MR 0153038 (27:3007)
  • [12] R. F. Muirhead, Some methods applicable to identities and inequalities of symmetric algebraic functions of n letters, Proc. Edinburgh Math. Soc. 21 (1903), 144-157.
  • [13] A. P. Robertson and W. J. Robertson, Topological vector spaces, Cambridge Tracts in Math. and Math. Phys., no. 53, Cambridge Univ. Press, New York, 1964. MR 28 #5318. MR 0162118 (28:5318)
  • [14] J. V. Ryff, On the representation of doubly stochastic operators, Pacific J. Math. 13 (1963), 1379-1386. MR 29 #474. MR 0163171 (29:474)
  • [15] -, Orbits of $ {L^1}$ functions under doubly stochastic trans formations, Trans. Amer. Math. Soc. 117 (1965), 92-100. MR 35 #762. MR 0209866 (35:762)
  • [16] -, On Muirhead's theorem, Pacific J. Math. 21 (1967), 567-576. MR 35 #3023. MR 0212148 (35:3023)
  • [17] Kosaku Yosida and Edwin Hewitt, Finitely additive measures, Trans. Amer. Math. Soc. 72 (1952), 46-66. MR 13, 543. MR 0045194 (13:543b)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 47B99, 46E30

Retrieve articles in all journals with MSC: 47B99, 46E30


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1973-0318962-8
Keywords: Doubly stochastic operator, decreasing rearrangement, measure preserving transformation, nonatomic measure, Riesz space, equimeasurability, finitely additive measure
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society